Illinois Journal of Mathematics

Locally rich compact sets

Changhao Chen and Eino Rossi

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We construct a compact metric space that has any other compact metric space as a tangent at all points, with respect to the Gromov–Hausdorff distance. Furthermore, we give examples of compact sets in the Euclidean unit cube, that have almost any other compact set of the cube as a tangent at all points or just in a dense subset. Here the “almost all compact sets” means that the tangent collection contains a contracted image of any compact set of the cube and that the contraction ratios are uniformly bounded. In the Euclidean space, the distance of subsets is measured by the Hausdorff distance. Also the geometric properties and dimensions of such spaces and sets are studied.

Article information

Source
Illinois J. Math., Volume 58, Number 3 (2014), 779-806.

Dates
Received: 30 June 2014
Revised: 22 December 2014
First available in Project Euclid: 9 September 2015

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1441790390

Digital Object Identifier
doi:10.1215/ijm/1441790390

Mathematical Reviews number (MathSciNet)
MR3395963

Zentralblatt MATH identifier
1330.53054

Subjects
Primary: 28A80: Fractals [See also 37Fxx]
Secondary: 37F40: Geometric limits

Citation

Chen, Changhao; Rossi, Eino. Locally rich compact sets. Illinois J. Math. 58 (2014), no. 3, 779--806. doi:10.1215/ijm/1441790390. https://projecteuclid.org/euclid.ijm/1441790390


Export citation

References

  • L. Ambrosio and P. Tilli, Topics on analysis in metric spaces, Oxford Lecture Series in Mathematics and Its Applications, vol. 25, Oxford University Press, Oxford, 2004.
  • S. Banach, Théorie des opérations linéaires, Chelsea, New York, 1955.
  • C. Bandt, Local geometry of fractals given by tangent measure distributions, Monatsh. Math. 133 (2001), no. 4, 265–280.
  • C. Bandt and A. Käenmäki, Local structure of self-affine sets, Ergodic Theory Dynam. Systems 33 (2013), no. 5, 1326–1337.
  • T. Bedford and A. M. Fisher, On the magnification of Cantor sets and their limit models, Monatsh. Math. 121 (1996), no. 1–2, 11–40.
  • T. Bedford and A. M. Fisher, Ratio geometry, rigidity and the scenery process for hyperbolic Cantor sets, Ergodic Theory Dynam. Systems 17 (1997), no. 3, 531–564.
  • T. Bedford, A. M. Fisher and M. Urbański, The scenery flow for hyperbolic Julia sets, Proc. Lond. Math. Soc. (3) 85 (2002), no. 2, 467–492.
  • Z. Buczolich, Micro tangent sets of continuous functions, Math. Bohem. 128 (2003), no. 2, 147–167.
  • Z. Buczolich and C. Ráti, Micro tangent sets of typical continuous functions, Atti Semin. Mat. Fis. Univ. Modena Reggio Emilia 54 (2006), no. 1–2, 135–166.
  • D. Burago, Y. Burago and S. Ivanov, A course in metric geometry, Graduate Studies in Mathematics, vol. 33, Am. Math. Soc., Providence, 2001.
  • K. Falconer, Fractal geometry: Mathematical foundations and applications, Wiley, Chichester, 1990.
  • K. J. Falconer, Techniques in fractal geometry, Wiley, England, 1997.
  • H. Federer, Geometric measure theory, Springer, Berlin, 1969.
  • D.-J. Feng and J. Wu, Category and dimension of compact subsets of $\mathbf{R}^n$, Chin. Sci. Bull. 42 (1997), no. 20, 1680–1683.
  • D. Feng, H. Rao and J. Wu, The net measure properties of symmetric Cantor sets and their applications, Progr. Natur. Sci. (English Ed.) 7 (1997), no. 2, 172–178.
  • M. Fréchet, Les dimensions d'unensemble abstrait, Math. Ann. 68 (1909–1910), 145–168.
  • H. Furstenberg, Ergodic fractal measures and dimension conservation, Ergodic Theory Dynam. Systems 28 (2008), no. 2, 405–422.
  • M. Gromov, Metric structures for Riemannian and non-Riemannian spaces, Progress in Mathematics, vol. 152, Birkhäuser Boston, Boston, 1999. Based on the 1981 French original. With appendices by M. Katz, P. Pansu and S. Semmes, translated from the French by Sean Michael Bates.
  • J. Heinonen, Lectures on analysis on metric spaces, Universitext, Springer, New York, 2001.
  • J. Heinonen, Geometric embeddings of metric spaces, Rep. Univ. Jyväskylä Dept. Math. Stat., vol. 90, University of Jyväskylä, Jyväskylä, 2003.
  • J. Heinonen, P. Koskela, N. Shanmugalingam and J. T. Tyson, Sobolev spaces on metric measure spaces: An approach based on upper gradients, 2014, in preparation.
  • M. Hochman, Dynamics on fractals and fractal distributions, 2013, preprint; available at \arxivurlarXiv:1008.3731v2.
  • A. Käenmäki, T. Sahlsten and P. Shmerkin, Structure of distributions generated by the scenery flow, to appear in J. Lond. Math. Soc.
  • A. Käenmäki, T. Sahlsten and P. Shmerkin, Dynamics of the scenery flow and geometry of measures, to appear in Proc. Lond. Math. Soc.
  • K. Kuratowski, Quelques problèmes concernat les espaces métriques non séparables, Fund. Math. 25 (1935), 534–545.
  • J. Luukkainen, Assouad dimension: Antifractal metrization, porous sets, and homogeneous measures, J. Korean Math. Soc. 35 (1998), no. 1, 23–76.
  • J. M. Mackay and J. T. Tyson, Conformal dimension: Theory and application, University Lecture Series, vol. 54, Am. Math. Soc., Providence, 2010.
  • P. Mattila, Geometry of sets and measures in Euclidean spaces: Fractals and rectifiability, Cambridge University Press, Cambridge, 1995.
  • R. D. Mauldin and M. Urbański, Dimensions and measures in infinite iterated function systems, Proc. Lond. Math. Soc. (3) 73 (1996), no. 3, 105–154.
  • T. O'Neil, A local version of the projection theorem and other results in geometric measure theory, Ph.D. thesis, University College London, 1994.
  • T. O'Neil, A measure with a large set of tangent measures, Proc. Amer. Math. Soc. 123 (1995), no. 7, 2217–2220.
  • T. Sahlsten, Tangent measures of typical measures, Real Anal. Exchange 40 (2015), no. 1, 1–27.
  • P. Shmerkin, Porosity, dimension, and local entropies: A survey, Rev. Un. Mat. Argentina 52 (2011), no. 2, 81–103.
  • J. T. Tyson and J.-M. Wu, Characterizations of snowflake metric spaces, Ann. Acad. Sci. Fenn. Math. 30 (2005), no. 2, 313–336.
  • J.-M. Wu, Null sets for doubling and dyadic doubling measures, Ann. Acad. Sci. Fenn., Math. 18 (1993), no. 1, 77–91.